Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 133, NWS Cleveland, OH

July 8, 2005Hancock County, Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 8, 2005, 6:03 PM EDT for Hancock County, Wood County, Ohio. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2005, 6:03 PM EDT (22:03 UTC)
Expired
Jul 8, 2005, 7:00 PM EDT
In force
57 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Hancock County, OH, Wood County, OH

The radar

The Northern Indiana radar (KIWX), 161 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:30 PM EDTHAIL 0.75Benton Ridge, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 082203
SVRCLE
OHC063-173-082300-
/O.NEW.KCLE.SV.W.0133.050708T2203Z-050708T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
603 PM EDT FRI JUL 8 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTHWEST OHIO
  WOOD COUNTY IN NORTHWEST OHIO

* UNTIL 700 PM EDT

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF MCCOMB...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTH BALTIMORE...
  VAN BUREN...
  RAWSON...
  FINDLAY...
  ARLINGTON...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4133 8387 4121 8406 4084 8374 4101 8346

$$
1 follow-up statement
000 
WWUS51 KCLE 082235
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
635 PM EDT FRI JUL 8 2005

OHC063-173-082300-
/O.CON.KCLE.SV.W.0133.000000T0000Z-050708T2300Z/
HANCOCK OH-WOOD OH-
635 PM EDT FRI JUL 8 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EDT FOR WOOD
AND HANCOCK COUNTIES...


AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS
LOCATED NEAR HOYTVILLE...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTH BALTIMORE...
  BENTON RIDGE...
  VAN BUREN...
  RAWSON...
  JENERA...
  FINDLAY...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4133 8387 4121 8406 4084 8374 4101 8346

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:30 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 8, 3:30 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
330 PM EDT FRI JUL 8 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
WATER VAPOR SHOWS A FAIRLY VIGOROUS SHORT WAVE OVER MI ROTATING
AROUND THE UPR LOW LK HUR. ALTHOUGH WATER VAPOR SHOWS PLENTY OF DRY
AIR OVER THE REGION...COLD AIR ALOFT (H5 TEMPS -15C) COMBINED WITH
STRONG INSOLATION IS ALLOWING FOR A FEW STORMS TO POP UP ACROSS THE
AREA. SHORT TERM RUC GUIDANCE SUGGESTS THAT BEST ACTIVITY WL BE OVER
THE WRN FORECAST AREA WHERE MORE STABLE AIR FROM THE LAKE HAS NOT
REACHED. AREA OVER THE CENTRAL FORECAST AREA MAY HAVE SOME LAKE
STABILIZATION AS THE RUC ANALYSIS DOES NOT SHOW AS MUCH INSTABILITY
AS OVER THE WRN AREAS. IN REALITY...BEST INSTABILITY IS OVER SE
LOWER MI AND BEST CVRG IS OVER THE NRN SHORE OF LKERI AND THIS IS
WHERE THE BEST CONVECTION IS LOCATED ATTM. OVERALL...COVERAGE WL NOT
BE AS WIDESPREAD AS THURSDAY DUE TO DRY AIR. NONETHELESS...THINK
THAT SCT WORDING FOR WRN AREAS THIS EVENING WILL WORK OUT WELL. WL
ALSO GO WITH CHC WORDING OVER THE EAST DUE TO SLIGHTLY BETTER Q-VECT
CVRG AND A LITTLE BETTER MOISTURE...ALTHOUGH I MAY CHANGE THIS TO
SLIGHT CHANCE LAST MINUTE BASED ON LATEST RADAR TRENDS. WITH
FREEZING LVLS AROUND 10KFT AND MARGINAL SHEAR OF 20-25KT THINK THAT
ISO MARGINAL SVR PULSE TYPE STORMS NOT OUT OF QUESTION LATE THIS
AFTN/THIS EVENING. HAIL WOULD BE MAIN PROBLEM WITH LOW FREEZING
LVLS...HOWEVER SFC DELTA THETA-E OF -20K WOULD ALSO SEEM TO BE
SUFFICIENT FOR A LCL DOWNBURST. RUC ALSO SUGGESTS DCAPE VALUES
AROUND 1100 J/KG OVER THE WESTERN FORECAST AREA WHICH WOULD ALSO
SUGGEST LCL DOWNBURST TYPE WINDS. THOUGHT ABOUT PUTTING SOME PATCHY
FOG IN FOR TONIGHT...BUT DWPTS LOWER THAN THU AFTN AND IT DOES NOT
LOOK LIKE PCPN WL BE AS WIDESPREAD. MAY BE SOME LCL AREAS OF FOG BUT
PROBABLY NOT ENOUGH TO PUT IN THE FCST ATTM.

HIGH PRES OVER THE UPR MIDWEST BUILDS OVER THE REGION ON SAT AND
SUN. NAM AND GFS BOTH SHOW A STRONG SUBSIDENCE INVERSION AND
INCREASING 700MB TEMPS SO THE AREA SHOULD BE GENERALLY CAPPED OFF
FOR THE WKND LIMITING PCPN. WL LIKELY SEE SOME DIURNAL CU EACH
AFTN/EVENING OVER LAND AREAS...THEN SOME HIGH CLDS FROM BLOWOFF FROM
CONVECTION OVER THE PLAINS/WRN LAKES ON SUNDAY. OTHERWISE...LOOKS
LIKE A QUIET WEEKEND ACROSS THE REGION. 850MB TEMPS AROUND 15C SAT
RISING TO +19 TO 19C WL YIELD TEMPS IN THE MID 80S WEST AND LOWER
80S EAST ON SAT AND AROUND 90 WEST AND MID 80S EAST. HOWEVER...DWPTS
SHOULD BE RELATIVELY LOW (GENERALLY IN THE LOWER 60S) SHOULD ALLOW
LOWS TO DROP BACK INTO THE LOW-MID 60S EACH NIGHT.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
MUCH OF THE LONG TERM FCST DEPENDS ON THE TRACK OF DENNIS. LATEST
NHC TRACK HAS THE SYSTEM MOVING TO NR CVG BY WED MRNG. THIS WOULD
SUGGEST AN INCREASED CHC FOR PCPN TUE NIGHT THRU THURSDAY TIME
FRAME. AM SOMEWHAT CONCERNED THAT THE SYSTEM WL TRY TO STALL OVER
THE OH VLY WED WITH THE WEAKNESS IN THE UPR FLOW FCST TO BE OVER THE
GTLKS. THINK THAT THE CENTER OF THE SYSTEM MAY STAY NEAR THE OH
RIVER AND NEVER MAKE IT N OF 40N UNTIL THE SYSTEM IS WELL EAST OF
THE AREA AS IT SHOULD GET CAUGHT UP IN THE WESTERLIES WED NIGHT INTO
THU. REGARDLESS...SYSTEM WL BE CLOSE ENOUGH TO ALLOW FOR INCREASED
POPS TO CHC FOR TUE NIGHT THRU THU TIME PERIOD.

WITH THE TROPICAL AIRMASS LKLY OVER THE AREA TUE-THU WL KEEP MAX
TEMPS SLIGHTLY ABV NORMAL WITH EXPECTATION OF CLDS/RAIN BUT KEEP MIN
TEMPS 5-10 DEG ABV NORMAL WITH CLDS AND HIGH DWPTS.

&&

.AVIATION (18Z-18Z)...
UPR LVL LOW PRES JUST NO OF LERI WL CONT TO PROVIDE INSTABILITY FOR
WDLY SCT SHRA/TSRA TO DVLP THIS AFTN AND EVE...ESP OVR ERN TAF
SITES. UPR LOW WL MOV NE INTO SAT AFTN DIMINISHING THREAT FOR SAT SO
PLAN TO KP SHRA/TSRA OUT OF TAFS.  XPCT FOG...MAINLY MVFR...TO DVLP
AGAIN LATE TNGT FOR INLAND SITES...PSBLY MORE DENSE WHERE ANY PRECIP
OCCURS AND ADDS LLVL MSTR INTO THE ATMOS.  NLY WNDS ARND 10 KT (NR
15 LKSHORE) SHUD BCM LGT ARND NIGHTFALL.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...MRD
LONG TERM...MRD
AVIATION...ADAMS
Hazardous weather outlook, Jul 8, 5:28 AM EDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
528 AM EDT FRI JUL 8 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-091100-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
528 AM EDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OUDEMAN

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:50 PM EDTSevere Thunderstorm WarningCLELucas48 min
Jul 8, 5:32 PM EDTSevere Thunderstorm WarningCLESeneca45 min
Jul 8, 6:30 PM EDTSpecial Marine WarningCLE90 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.